Alert archive / Oregon / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 21, NWS Pendleton, OR

August 10, 2022Umatilla County, Union County, Oregon

NWS Pendleton, OR issued this severe thunderstorm warning at Aug 10, 2022, 2:27 PM PDT for Umatilla County, Union County, Oregon. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2022, 2:27 PM PDT (21:27 UTC)
Expired
Aug 10, 2022, 2:53 PM PDT
In force
26 min
Issued by
NWS Pendleton, OR
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Umatilla County, OR, Union County, OR

The radar

The Pendleton radar (KPDT), 71 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 9.5 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2022-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2022-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2256 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

803 
WUUS56 KPDT 102127
SVRPDT
ORC059-061-102215-
/O.NEW.KPDT.SV.W.0021.220810T2127Z-220810T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pendleton OR
227 PM PDT Wed Aug 10 2022

The National Weather Service in Pendleton Oregon has issued a

* Severe Thunderstorm Warning for...
  East central Umatilla County in northeastern Oregon...
  North central Union County in northeastern Oregon...

* Until 315 PM PDT.

* At 227 PM PDT, a severe thunderstorm was located near Summerville,
  or 14 miles north of La Grande, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Elgin, Summerville and Spout Springs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4542 11814 4552 11829 4582 11800 4567 11776
      4566 11777 4565 11774 4562 11774
TIME...MOT...LOC 2127Z 222DEG 21KT 4553 11812 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CG
2 follow-up statements
359 
WWUS56 KPDT 102141
SVSPDT

Severe Weather Statement
National Weather Service Pendleton OR
241 PM PDT Wed Aug 10 2022

ORC059-061-102215-
/O.CON.KPDT.SV.W.0021.000000T0000Z-220810T2215Z/
Umatilla OR-Union OR-
241 PM PDT Wed Aug 10 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM PDT
FOR EAST CENTRAL UMATILLA AND NORTH CENTRAL UNION COUNTIES...

At 241 PM PDT, a severe thunderstorm was located 7 miles west of
Elgin, or 18 miles east of Meacham, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Elgin and Spout Springs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4549 11801 4548 11823 4552 11829 4582 11800
      4567 11776 4566 11777 4565 11774 4562 11774
      4556 11787
TIME...MOT...LOC 2141Z 215DEG 21KT 4560 11806 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CG
353 
WWUS56 KPDT 102153
SVSPDT

Severe Weather Statement
National Weather Service Pendleton OR
253 PM PDT Wed Aug 10 2022

ORC059-061-102203-
/O.CAN.KPDT.SV.W.0021.000000T0000Z-220810T2215Z/
Umatilla OR-Union OR-
253 PM PDT Wed Aug 10 2022

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL UMATILLA AND
NORTH CENTRAL UNION COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail and
gusty winds are still possible with this thunderstorm.

LAT...LON 4549 11801 4548 11823 4552 11829 4582 11800
      4567 11776 4566 11777 4565 11774 4562 11774
      4556 11787
TIME...MOT...LOC 2152Z 222DEG 21KT 4563 11802 

$$

CG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 10:51 AM PDT, 3 hours 36 minutes earlier.

Area forecast discussion, Aug 10, 10:51 AM PDT, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
1051 AM PDT Wed Aug 10 2022

.Updated Aviation Discussion...

&&

.AVIATION...18Z TAFs...VFR Conditions expected over next 24 hours.
A few breezy winds possible with gusts 20-30 kt, strongest DLS and
PDT. VCTS expected for PDT/ALW as storms occur this afternoon and
evening, but could remain just east. Low risk of severe storm as
well, with strong winds and hail. Winds near any storms will be
gusty and erratic. Goatley/87

&&

.PREV DISCUSSION... /issued 943 AM PDT Wed Aug 10 2022/

MORNING UPDATE... The forecast generally remains on track as a cut-
off low continues to churn off the coast of Oregon, slowly lumbering
northward through the day. Satellite and radar imagery currently
depicts some scattered rain shower activity over Wallowa County,
likely shifting NNE out of the area in the coming hours, otherwise
conditions appear fairly quiet at the moment. This likely changes
midday into the afternoon for the northeastern portion of the CWA.
Isolated to scattered thunderstorm activity is expected to develop
over the Northern Blue and Wallowa Mountains, expanding northward
into the peripheral foothill areas as the afternoon goes on. The
latest 12z HREF maintains convective development and progression
into the aforementioned locations, coinciding well with the best
available mid-level moisture, instability projected by the NAM and
GFS, and a south to north oriented 70kt upper level jet-streak.
There does exist some discrepancies as to just how much CAPE will
be available with the NAM showing noticeably higher values than
the GFS. However, current surface dew-points in the upper 50s to
low 60s are more in-line with the NAM suggesting the potential for
800-1500j/kg of MLCAPE over the Northern Blues come peak daytime
heating. With this in mind, sufficient instability and mid to
upper level shear may support isolated strong to severe T-storms;
albeit not widespread in coverage. If there’s any silver lining
convective activity should produce moderate rainfall, inhibiting
new wildfire development to some degree. Come the late afternoon
and early evening hours isolated activity may bleed into a portion
of the Columbia Basin east of Tri-Cities, before all lingering
showers/T-storms weaken and generally taper off overnight. Daytime
convective chances are expected to decrease and become more
isolated in the days ahead. Schuldt/99

PREV DISCUSSION... /issued 425 AM PDT Wed Aug 10 2022/

SHORT TERM...Today through Thursday Night...An upper low and
trough is centered off the Pacific Northwest coast near the
Oregon/California border this morning. It will progress northward
today remaining a couple of hundred miles offshore, arriving near
Astoria late this afternoon. This will keep a moist and unstable
southerly flow over the area. Currently radar shows showers from
the Blue Mountains eastward and this band will move north out of
the area in the next few hours. Showers will redevelop in the
late morning over that same area and along the Washington
Cascades as well. In the afternoon, there will be isolated
thunderstorms over the eastern mountains and the Washington
Cascades with a few possibly moving out of the Blue Mountains
into the Blue Mountain Foothills. Thunderstorms will increase to
scattered over the Blue Mountains and Wallowa county in the late
afternoon and early evening. The rest of the area is not expected
to have thunderstorms today. However, the SREF convective
paintball plot shows a couple of cells moving into the Columbia
Basin and approaching the Tri-Cities in the late afternoon but
there was not much support for this in other models, so opted to
not add a slight chance of thunderstorms there. PWATS remain
unusually high with values of 1" TO 1.50", so storms are expected
to be wet and rain amounts of a quarter to a third of an inch are
expected in the mountains. With the expected rain, even though
lightning could be abundant, will not issue any fire danger
highlights. Temperatures today will still be well above normal but
a few degrees cooler than yesterday with highs in the mid 90s to
lower 100s and in the 80s and lower 90s on the mountains. This
afternoon winds will increase to 15 to 25 mph with higher gusts in
the Columbia Gorge, Kittitas Valley and the Southern Blue
Mountain Foothills. Though humidities will be lower today, the
combination of wind and humidity are not expected to reach
critical fire danger values over a significant enough area for
long enough for a Red Flag Warning.

Tonight the upper low will continue moving north to the Olympic
Peninsula then shift west 100-200 miles further away from the
coast. A slight chance of showers and thunderstorms will continue
of the Blue Mountains and Wallowa county then taper off
overnight. There are also some signs of elevated instability
along the Washington Cascades though mostly north of our area.
Wouldn't be surprised to see a thunderstorm or two near Snoqualmie
or Stampede Pass overnight tonight but did not have enough
confidence to add it to the forecast. Withe reduced cloudiness
tonight temperatures will be cooler with lows in the upper 50s to
mid 60s with mid 40s to mid 50s in the mountains.

Thursday and Thursday night will see the upper low wobble off the
Washington coast with only minor changes in location. The northern
Blue Mountains and Wallowa county will have another slight chance
of showers and thunderstorms in the afternoon and early evening
tapering off overnight. The rest of the area will have sunny and
dry weather. Highs will be in the lower to mid 90s with 80s and a
few lower 90s in the mountains. Lows Thursday night will be about
the same as Wednesday night. Perry/83

LONG TERM...Friday through Wednesday...Deterministic models are in
good agreement along with the ensembles models that the upper level
trough offshore will remain in place through Friday. This keeps the
forecast area under a southwest flow with the threat of
thunderstorms over NE Oregon on Friday. Then the upper level low in
the trough moves inland into western Canada Saturday which turns the
flow to a more westerly component and a dry pattern over the weekend
and coolers temperatures back to around seasonal normals. Then
Monday through Wednesday will see the return of the Four Corners
ridge building north and placing the Pacific Northwest under another
heat dome with temperatures warming through this period. Expect
temperatures to reach 100 degrees and above by Tuesday and Wednesday
around the Lower Columbia Basin. Will begin to see some moisture
being lifted northward into the region by Wednesday and the
potential for thunderstorms beginning in central Oregon.

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  97  60  92  60 /  20  20  10  10
ALW  98  64  93  64 /  30  20  10  10
PSC 100  67  95  65 /  10  10   0   0
YKM  97  60  94  59 /  10   0   0   0
HRI  99  63  95  61 /  10  10   0   0
ELN  97  60  93  60 /  20  10   0   0
RDM  93  48  91  51 /   0   0   0   0
LGD  94  58  91  58 /  40  30  20  20
GCD  96  55  95  56 /  10  10  10   0
DLS  88  62  93  64 /  10   0   0   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...None.
&&

SHORT TERM...83
LONG TERM....91
AVIATION...87

In the hours before

Special weather statement, Aug 10, 12:52 PM PDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Pendleton OR
1252 PM PDT Wed Aug 10 2022

ORZ502-503-102030-
Southern Blue Mountains of Oregon OR-
Northern Blue Mountains of Oregon OR-
1252 PM PDT Wed Aug 10 2022

...A strong thunderstorm will impact portions of south central
Umatilla and southwestern Union Counties through 130 PM PDT...

At 1251 PM PDT, Doppler radar was tracking a strong thunderstorm near
Lehman Hot Springs, or 26 miles southwest of La Grande, moving north
at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hilgard, Lehman Hot Springs and Starkey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4504 11849 4509 11869 4544 11856 4535 11820
TIME...MOT...LOC 1951Z 200DEG 19KT 4513 11854

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

CG
Special weather statement, Aug 10, 1:01 PM PDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Pendleton OR
101 PM PDT Wed Aug 10 2022

ORZ503-102045-
Southern Blue Mountains of Oregon OR-
101 PM PDT Wed Aug 10 2022

...A strong thunderstorm will impact portions of northeastern Grant
County through 145 PM PDT...

At 100 PM PDT, Doppler radar was tracking a strong thunderstorm near
Granite, or 32 miles west of Baker City, moving north at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Granite and Greenhorn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4471 11864 4504 11865 4500 11827 4474 11836
      4472 11844 4473 11845 4471 11847 4471 11849
      4470 11852
TIME...MOT...LOC 2000Z 186DEG 12KT 4478 11850

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

CG
Local storm report, Aug 10, 1:53 PM PDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
153 PM PDT WED AUG 10 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     2 SW THREE RIVERS       43.80N 121.49W
08/09/2022                   DESCHUTES          OR   PUBLIC

            TREE FELL ON HOME. TIME ESTIMATED FROM RADAR.

&&

JAS
Special weather statement, Aug 10, 1:58 PM PDT, 29 minutes before
Special Weather Statement
National Weather Service Pendleton OR
158 PM PDT Wed Aug 10 2022

ORZ502-507-102130-
Foothills of the Northern Blue Mountains of Oregon OR-
Northern Blue Mountains of Oregon OR-
158 PM PDT Wed Aug 10 2022

...A strong thunderstorm will impact portions of central Umatilla
County through 230 PM PDT...

At 158 PM PDT, Doppler radar was tracking a strong thunderstorm near
Umatilla Reservation, or 7 miles northwest of Meacham, moving north
at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pendleton, Thorn Hollow, Cayuse, Umatilla Reservation and Mission.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4547 11849 4545 11861 4548 11861 4547 11863
      4548 11864 4569 11875 4572 11838
TIME...MOT...LOC 2058Z 171DEG 15KT 4556 11856

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

CG

The office that day

Everything else NWS Pendleton, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 12:52 PM PDTSpecial Weather StatementPDTUnion38 min
Aug 10, 1:01 PM PDTSpecial Weather StatementPDT44 min
Aug 10, 1:17 PM PDTSevere Thunderstorm WarningPDTGrant, Union43 min
Aug 10, 1:39 PM PDTSevere Thunderstorm WarningPDTUmatilla, Union51 min
Aug 10, 1:58 PM PDTSpecial Weather StatementPDTUmatilla32 min
Aug 10, 2:33 PM PDTSpecial Weather StatementPDTUmatilla27 min
Aug 10, 2:38 PM PDTSpecial Weather StatementPDTUnion37 min
Aug 10, 3:48 PM PDTSpecial Weather StatementPDTUmatilla27 min
Aug 10, 4:11 PM PDTSpecial Weather StatementPDTWallowa34 min
Aug 10, 4:17 PM PDTSpecial Weather StatementPDTUmatilla28 min
Aug 10, 4:46 PM PDTSpecial Weather StatementPDTUmatilla29 min
Aug 10, 4:57 PM PDTSpecial Weather StatementPDTWallowa33 min

Nearby

Severe Thunderstorm Warnings in Oregon, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.